Oklahoma, 2011

High Wind in Oklahoma, October 6, 2011

October 6, 2011 · NWS AMA · 2 events in 1 county or zone

A tight pressure gradient resulted in strong southerly winds across the western Oklahoma Panhandle during the afternoon hours. No damages or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient resulted in strong southerly winds across the western Oklahoma Panhandle during the afternoon hours. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 6, 2:29 PM CST, 31 minutes earlier.

Area forecast discussion, Oct 6, 2:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT THU OCT 6 2011

.DISCUSSION...
WINDY CONDITIONS SHOULD CONTINUE THROUGH SUNSET WHEN A COMBINATION OF
NOCTURNAL DECOUPLING AND A DECREASE IN THE SURFACE PRESSURE GRADIENT
WILL CONTRIBUTE TO DECREASING WINDS. AS FOR RAIN CHANCES
TONIGHT...THE BIG QUESTION WILL BE IF THUNDERSTORMS CAN DEVELOP
BEFORE THE AIR STABILIZES WITH NOCTURNAL COOLING. SO FAR...HARDLY ANY
CUMULUS HAS DEVELOPED OVER THE PANHANDLES. HOWEVER...MOST OF THE
REGION IS NEARLY TO THE CONVECTIVE TEMPERATURE. IF SURFACE PARCELS
CAN WARM UP ENOUGH TO BREAK THE MID LEVEL CAP...THEN THERE WILL BE
MODEST INSTABILITY TO KEEP THE STORMS GOING...POSSIBLY THROUGH THE
OVERNIGHT HOURS. OTHERWISE...STORMS WILL NOT DEVELOP UNTIL TOMORROW
AFTERNOON.

WITH THE LARGE UPPER LEVEL LOW THIS WEEKEND. THE GFS...NAM...AND
ECMWF ARE IN RELATIVELY GOOD AGREEMENT WITH THE TIMING AND LOCATION
OF THE LEAD LOW...WHICH SHOULD REMAIN IN CANADA WITH LITTLE IMPACT ON
THE SOUTHERN HIGH PLAINS. WHAT REMAINS THE BIGGEST POINT OF
UNCERTAINTY IS THE TIMING AND EVOLUTION OF THE SECOND UPPER LEVEL LOW
EXPECTED TO SLIDE EAST OUT OF THE FOUR CORNERS REGION THIS WEEKEND.
THE GFS CONTINUES TO BE THE MOST PROGRESSIVE...WHILE THE NAM AND THE
ECMWF LAG BEHIND ON TIMING. DUE TO THE UNCERTAINTY...MADE FEW CHANGES
TO THE PREVIOUS FORECAST. REGARDLESS OF WHICH SOLUTION IS
FAVORED...THE PRIME TIME FOR PRECIPITATION LOOKS TO BE FRIDAY EVENING
THROUGH THE DAYTIME SATURDAY. HOWEVER...THE UNCERTAINTY IN TIMING HAS
A BIG IMPACT ON THE QPF VALUES...WITH THE ECMWF SHOWING A VERY
WET...ALMOST UNBELIEVABLE SOLUTION. FOR NOW...KEPT THE HIGHEST QPF
VALUES IN THE EAST WHERE THERE SHOULD BE DEEP MOISTURE. EVEN GOING
WITH THE SLOWEST ECMWF SOLUTION...THE CHANCES OF PRECIPITATION SHOULD
BE DIMINISHING RAPIDLY BY SUNDAY.

ON THE TAILS OF THIS UPPER LEVEL LOW...A KICKER UPPER LEVEL TROUGH
COULD MOVE OVER THE HIGH PLAINS BY MID WEEK NEXT WEEK. HOWEVER...LIKE
THE PREVIOUS FORECAST...KEPT THE FORECAST DRY IN THE EXTENDED PERIODS
AS THIS DEVELOPMENT OF THIS TROUGH IS HIGHLY DEPENDENT ON THE TIMING
OF THIS WEEKENDS UPPER LEVEL LOW.

JOHNSON
&&

.FIRE WEATHER...
RELATIVELY HIGH ATMOSPHERIC MOISTURE SHOULD KEEP RELATIVE HUMIDITY
VALUES AT OR ABOVE 15 PERCENT THROUGH THE WEEKEND...PRECLUDING ANY
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS. HOWEVER...WINDY
CONDITIONS WILL CONTINUE THROUGH SUNSET ACROSS THE OKLAHOMA AND
NORTHERN AND WESTERN TEXAS PANHANDLES. ALSO...LIGHTNING FROM
THUNDERSTORMS EXPECTED THROUGH SUNDAY COULD RESULT IN FIRE STARTS.
HOWEVER...THE THUNDERSTORMS ARE EXPECTED TO ALSO RESULT IN
SIGNIFICANT RAIN AS WELL.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  79  53  69  48 /  20  30  80  50  30
BEAVER OK                  62  78  61  72  51 /  30  40  90  70  40
BOISE CITY OK              52  76  47  64  45 /  20  20  60  30  30
BORGER TX                  60  80  58  72  53 /  30  30  80  70  40
BOYS RANCH TX              57  82  54  70  49 /  20  30  70  30  30
CANYON TX                  57  82  52  70  48 /  20  30  70  40  30
CLARENDON TX               60  76  59  70  52 /  20  40  90  70  40
DALHART TX                 51  77  49  67  44 /  20  20  70  30  30
GUYMON OK                  56  83  55  73  48 /  30  30  80  60  30
HEREFORD TX                56  81  52  70  47 /  20  30  70  30  30
LIPSCOMB TX                61  76  66  71  51 /  30  40  90  70  40
PAMPA TX                   60  74  56  68  50 /  30  40  90  70  40
SHAMROCK TX                62  75  63  70  54 /  20  40  90  70  40
WELLINGTON TX              62  77  62  72  57 /  20  40  90  70  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/16
Hazardous weather outlook, Oct 6, 2:37 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT THU OCT 6 2011

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
337 PM CDT THU OCT 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT. A
FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN HAZARD. IN
ADDITION...SMALL HAIL IS ALSO POSSIBLE.

A WIND ADVISORY IS IN EFFECT UNTIL 8 PM FOR THE OKLAHOMA PANHANDLE
AND THE NORTHERN AND WESTERN TEXAS PANHANDLE WHERE SOUTH WINDS
AROUND 35 MPH WITH GUSTS TO AROUND 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT...AND
AGAIN ON SUNDAY AFTERNOON...ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES. A FEW STORMS THAT FORM FRIDAY AFTERNOON AND EVENING COULD
BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS. STRONG STORMS...WITH SMALL HAIL AND GUSTY WINDS...WILL BE
POSSIBLE SATURDAY AFTERNOON AND NIGHT. IN ADDITION...HEAVY RAIN WILL
BE POSSIBLE ESPECIALLY FRIDAY NIGHT...WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS EVENING..AND AGAIN FRIDAY AFTERNOON AND
NIGHT.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cimarron

When
October 6, 3:00 PM CST to 3:01 PM CST
Where
Cimarron forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

A strong non-thunderstorm wind gust was measured at the Boise City Oklahoma Mesonet located three miles south southeast of Boise City in Cimarron County.

High Wind, Cimarron

When
October 6, 3:10 PM CST to 3:11 PM CST
Where
Cimarron forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

A strong non-thunderstorm wind gust was measured at the Kenton Oklahoma Mesonet located five miles southeast of Kenton in Cimarron County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352187, 352188.